EconPapers    
Economics at your fingertips  
 

Pay for performance schemes and manufacturing worker productivity: Evidence from a kinked design in China

Xiqian Cai, Wei Jiang, Hong Song and Huihua Xie

Journal of Development Economics, 2022, vol. 156, issue C

Abstract: This paper examines workers’ response to a nonlinear payment system with a penalty and a reward design in a manufacturing firm in China. Using bunching methods, our estimates show that about 31% of workers make decisions with errors, and the structural elasticity of output response to the piece rate is 0.28. The focal nonlinear payment scheme generates 4% output gains compared with a linear payment scheme given the same total wage costs. Further decomposition analysis shows that the reward aspect of the nonlinear scheme mainly contributes to total output gains. Counterfactual analyses show that total output generated by the nonlinear payment system falls with the reduced worker heterogeneity. Our results illustrate the role of worker heterogeneity in designing compensation schemes and provide new insights into the increasing adoption of nonlinear payment systems in modern manufacturing production.

Keywords: Payment scheme; Bunching; Optimization friction; Worker heterogeneity (search for similar items in EconPapers)
JEL-codes: J00 J24 J33 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304387822000207
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:deveco:v:156:y:2022:i:c:s0304387822000207

DOI: 10.1016/j.jdeveco.2022.102840

Access Statistics for this article

Journal of Development Economics is currently edited by M. R. Rosenzweig

More articles in Journal of Development Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:deveco:v:156:y:2022:i:c:s0304387822000207